Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 182, NWS Atlanta, GA

March 9, 2024Carroll County, Coweta County, Heard County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 9, 2024, 2:33 PM EST for Carroll County, Coweta County, Heard County, Georgia. It took effect at Mar 9, 2024, 9:24 PM EST. It was in force for 15 min.

The area

The outline as issued.

The facts

Issued
Mar 9, 2024, 2:33 PM EST (19:33 UTC)
In effect from
Mar 9, 2024, 9:24 PM EST
Expired
Mar 9, 2024, 9:39 PM EST
In force
15 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Carroll County, GA, Coweta County, GA, Heard County, GA

The radar

The Atlanta radar (KFFC), 34 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River near Whitesburg (WHTG1). The gauge peaked at 16.18 ft at Mar 9, 2024, 4:00 PM EST.

actionminormoderate10152003/0903/1003/11
Action stage
15 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02338000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

367 
WGUS42 KFFC 091933
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
233 PM EST Sat Mar 9 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Chattahoochee River near Whitesburg affecting Carroll, Heard and 
  Coweta Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued late tonight at 345 AM EDT.

&&

GAC045-077-149-100745-
/O.NEW.KFFC.FL.W.0182.240310T0224Z-240310T1409Z/
/WHTG1.1.ER.240310T0224Z.240310T0600Z.240310T0808Z.NO/
233 PM EST Sat Mar 9 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE TOMORROW 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Chattahoochee River near Whitesburg.

* WHEN...From this evening to late tomorrow morning.

* IMPACTS...At 17.0 feet, Flood Stage is reached. Minor flooding 
  begins in the woodlands and fields along the river upstream and 
  downstream from the gage on U.S. Highway 27 or Georgia Highway 16. 
  Flood waters reach the top of the boat ramp at Riverside Park next 
  to the bridge. The playground at a day use area on the west side 
  of the Chattahoochee Bend State Park will begin to flood.

* ADDITIONAL DETAILS...
  - At 2:15 PM EST Saturday the stage was 16.1 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 17.3 feet just after midnight
    tonight. It will then fall below flood stage late tonight.
  - Flood stage is 17 feet.


&&

LAT...LON 3359 8484 3355 8478 3350 8479 3341 8498
      3344 8505 3350 8493


$$
1 follow-up statement
465 
WGUS82 KFFC 100239
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
939 PM EST Sat Mar 9 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Chattahoochee River near Whitesburg affecting Carroll, Coweta and 
  Heard Counties.

GAC045-077-149-100345-
/O.CAN.KFFC.FL.W.0182.000000T0000Z-240310T0239Z/
/WHTG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
939 PM EST Sat Mar 9 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Chattahoochee River near Whitesburg.

* ADDITIONAL DETAILS...
  - At 9:15 PM EST Saturday the stage was 15.8 feet and falling.
  - Forecast...The river will rise to 16 feet just after midnight
    tonight. It will then fall to 9.9 feet Monday evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3359 8484 3355 8478 3350 8479 3341 8498
      3344 8505 3350 8493


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 9, 1:58 PM EST, 35 minutes earlier.

Area forecast discussion, Mar 9, 1:58 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
158 PM EST Sat Mar 9 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 157 PM EST Sat Mar 9 2024

As the shortwave deepens and progresses over the Great Lakes region
this afternoon and evening, a cold front that is currently draped
over northern Alabama will slowly push into the area. The bulk of
the rainfall has now exited the forecast area, but additional
showers produced by lift from the frontal boundary approaching
coinciding with upper level divergence will be possible through the
afternoon and early evening hours. Showers will mainly be confined
to far north Georgia, but our far southeastern counties could also
stand the chance to see a few more showers (and even an isolated
thunderstorm where instability remains in place in this portion of
the CWA) through the afternoon. The flash flooding and severe
weather threats have diminished for the day, however, several
creeks, streams, and rivers are expected to crest at minor to
moderate flood stages and will remain a concern over the next
several days.

The main story for the short term forecast will be the elevated
sustained winds and breezy gusts as the frontal boundary passes
through. Sustained northwest winds at 10 to 15 mph this afternoon
will gradually increase to 15 to 18 mph through Sunday. Wind gusts
from 20 to 25+ mph will be possible areawide with a few locations
along the ridgetops in the north Georgia mountains approaching gusts
between 30 and 35 mph. Have opted to hold off on a Wind Advisory
with this forecast package as these wind gusts will likely be
isolated in nature and confined to areas of high terrain. However,
should guidance suggest more widespread strong gusts, a Wind
Advisory for Sunday may need to be considered in future forecast
cycles. Given the elevated wind speeds and broken to overcast cloud
coverage overnight, frost is not expected to develop overnight
despite low temperatures bottoming out in the low to mid 30s. This
afternoon, temperatures topping out in the mid 70s will be confined
to areas south of the warm front (currently draped south of I-20)
while areas to the north north will be in the 60s. Tomorrow with the
cooler and drier airmass in place, high temperatures will range from
the 50s to mid 60s. Skies should gradually clear through the day on
Sunday.

KAL

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 157 PM EST Sat Mar 9 2024

At a glance:

- Dry air will return to the area and stick around well into next
  week. Temperatures will gradually increase as we approach the
  weekend with relative humidities rising with them.

-Another system takes aim at the SE by next Friday. Still too far
out to identify impacts

Temperatures are expected to fall toward freezing on Sunday night
and into Monday morning. Areas of patchy frost are possible on
Monday morning. An advisory may be needed as the threat for frost
moves into the short term forecast. Temps gradually start to warm
on Tuesday and Wednesday but conditions will remain dry and
depending on how quickly fuels can dry out we may have some fire
weather concerns.

By Thursday a surge of warm air will push into the area driving
temps and dewpoints up out ahead of the next storm system. It's to
early to tell the magnitude of the next system or the local impacts
it may bring, but it is spring in the south and as a result
thunderstorms are defiantly possible. A few of the models are
indicating the front will stall as it approaches our area which has
resulted in chances of precip becoming more uniform in the slight
category.

Vaughn

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM EST Sat Mar 9 2024

IFR cigs/vsbys across northern terminals will gradually improve
to MVFR through the afternoon. MVFR cigs/vsbys anticipated
overnight at all TAF sites improving to VFR by tomorrow morning
around sunrise. NW winds around 5KT will increase to 13-15KT as a
front approaches this afternoon. Sustained NW winds will remain
elevated through TAF period with gusts between 23-26KT expected.

//ATL Confidence...18Z Update...
High confidence on all elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          41  59  33  64 /   0   0   0   0
Atlanta         41  56  36  62 /   0   0   0   0
Blairsville     33  50  30  60 /  10   0   0   0
Cartersville    38  56  33  62 /   0   0   0   0
Columbus        45  63  38  65 /   0   0   0   0
Gainesville     39  56  35  64 /   0   0   0   0
Macon           45  62  37  64 /   0   0   0   0
Rome            38  57  33  63 /   0   0   0   0
Peachtree City  40  58  34  62 /   0   0   0   0
Vidalia         49  64  40  64 /  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....Vaughn
AVIATION...KAL
Hazardous weather outlook, Mar 9, 5:01 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
501 AM EST Sat Mar 9 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
501 AM EST Sat Mar 9 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Flash Flood Watch remains in effect through tonight. Additional
heavy rainfall is ongoing across portions of central Georgia that
should come to an end later this morning. Flash flooding will
remain possible. Flooding of creeks, streams, and rivers is
ongoing in some locations and will continue to expand this
afternoon. Please remember to avoid flooded roadways. Turn
around, don't drown.

A Slight Risk is in effect this morning for portions of central
Georgia. An isolated strong wind gust or a brief tornado is
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:32 PM ESTSpecial Weather StatementFFCHarris, Meriwether, Troup118 min
Mar 8, 11:55 PM ESTSpecial Weather StatementFFCChattahoochee, Muscogee50 min
Mar 9, 12:40 AM ESTSpecial Weather StatementFFCChattahoochee, Macon, Marion, Muscogee, Peach, Schley and 1 more50 min
Mar 9, 1:32 AM ESTSpecial Weather StatementFFCChattahoochee, Marion, Schley, Stewart, Taylor43 min
Mar 9, 2:09 AM ESTSpecial Weather StatementFFCDooly, Sumter, Webster51 min
Mar 9, 3:17 AM ESTRiver Flood WarningFFCForsyth9 hr
Mar 9, 3:18 AM ESTFlash Flood WarningFFCCrisp, Dooly, Stewart, Sumter, Webster6 hr
Mar 9, 3:32 AM ESTSpecial Weather StatementFFCBleckley, Crisp, Pulaski, Wilcox28 min
Mar 9, 3:50 AM ESTRiver Flood WarningFFCCoweta6 hr
Mar 9, 4:01 AM ESTSpecial Weather StatementFFCBleckley, Dodge, Wilcox29 min
Mar 9, 4:19 AM ESTFlash Flood WarningFFCCrisp, Dodge, Dooly, Pulaski, Wilcox5 hr
Mar 9, 4:32 AM ESTSpecial Weather StatementFFCDodge, Wilcox28 min
Mar 9, 4:43 AM ESTRiver Flood WarningFFCTroup25 hr
Mar 9, 4:53 AM ESTFlash Flood WarningFFCDodge, Laurens, Pulaski, Telfair, Wheeler6 hr
Mar 9, 5:30 AM ESTFlash Flood Warning Considerable damage threatFFCCrisp, Dooly, Wilcox6 hr
Mar 9, 5:40 AM ESTSpecial Weather StatementFFCMontgomery35 min
Mar 9, 6:00 AM ESTRiver Flood WarningFFCMeriwether, Pike28 hr
Mar 9, 7:34 AM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding22 hr
Mar 9, 7:40 AM ESTSpecial Weather StatementFFCToombs35 min
Mar 9, 8:07 AM ESTSpecial Weather StatementFFCToombs23 min
Mar 9, 9:30 AM ESTRiver Flood WarningFFCDooly22 hr
Mar 9, 11:37 AM ESTRiver Flood WarningFFCCoweta, Fayette6 hr
Mar 9, 12:02 PM ESTRiver Flood WarningFFCJones4 hr
Mar 9, 2:37 PM ESTRiver Flood WarningFFCBleckley, Pulaski6 days
Mar 9, 2:37 PM ESTRiver Flood WarningFFCDodge, Telfair, Wilcox10 days
Mar 9, 2:40 PM ESTRiver Flood WarningFFCJohnson, Laurens, Washington, Wilkinson5 days
Mar 9, 2:42 PM ESTRiver Flood WarningFFCDooly, Macon, Sumter68 hr
Mar 9, 5:28 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding16 hr
Mar 9, 6:05 PM ESTRiver Flood WarningFFCHeard7 hr
Mar 9, 6:25 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee64 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.